Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 182, NWS Louisville, KY

July 3, 2002Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 3, 2002, 7:13 PM CDT for Monroe County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2002, 7:13 PM CDT (00:13 UTC)
Expired
Jul 3, 2002, 7:35 PM CDT
In force
22 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Monroe County, KY

The radar

The Nashville radar (KOHX), 78 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 040013
SVRSDF
KYC171-040035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
710 PM CDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAR WESTERN MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 735 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 3 TO 5 MILES WEST OF FLIPPIN...OR      
  ABOUT 34 MILES SOUTHEAST OF BOWLING GREEN...MOVING SOUTHWEST AT    
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOUNTAIN RUN AROUND 720 PM CDT
  AKERSVILLE AROUND 725 PM CDT

HAIL...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3671 8582 3677 8590 3673 8597 3664 8596
          3664 8587

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:40 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 3, 12:40 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
140 PM EDT WED JUL 3 2002

SAT IMAGERY AT 17Z MOSTLY VOID OF ANY SGFNT CLD COVER OVER CENTRAL
KENTUCKY. TEMPS OVR CWA MNLY IN THE LOWER 90S. HEAT INDICIES MNLY 95 TO 100
DEGREES.

BOUNDARIES LEFT FROM SPOTTY CONVECTION AND DIURNALLY DRIVEN
INSTABILITY PROBABLY WILL GENERATE ADDITIONAL SPOTTY TSRA LATE
THIS AFTN AND INTO THIS EVENING...BUT...MNLY OVR SRN AND ERN KY.

ACTIVITY XPCTD TO DSPT BY LATE EVE WITH CLR TO PTCLDY SKIES TO BCM THE
RULE AGAIN LATE TONIGHT.

NO SGFNT CHANGES IN UPPER AIR PTRN XPCTD INTO WEEKEND TRANSLATE INTO MORE
TYPICAL JULY WX WITH LTLE DAY TO DAY TMP CHG.

.SDF...NONE.

RDC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:55 PM CDTSevere Thunderstorm WarningLMKAllen35 min
Jul 3, 8:01 PM CDTFlash Flood WarningLMKAllen, Barren, Monroe3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.